Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Lyapunov exponents for a stochastic analogue of the geodesic flow

Authors: A. P. Carverhill and K. D. Elworthy
Journal: Trans. Amer. Math. Soc. 295 (1986), 85-105
MSC: Primary 58G32; Secondary 58F11, 60H10
MathSciNet review: 831190
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: New invariants for a Riemannian manifold are defined as Lyapunov exponents of a stochastic analogue of the geodesic flow. A lower bound is given reminiscent of corresponding results for the geodesic flow, and an upper bound is given for surfaces of positive curvature. For surfaces of constant negative curvature a direct method via the Doob $ h$-transform is used to determine the full Lyapunov structure relating the stable manifolds to the horocycles.

References [Enhancements On Off] (What's this?)

  • [1] V. I. Arnold and A. Avez, Ergodic problems of classical mechanics, Benjamin, New York, 1968. MR 0232910 (38:1233)
  • [2] P. H. Baxendale, Asymptotic behaviour of stochastic flows of diffeomorphisms: two case studies, Preprint, Dept. of Math., University of Aberdeen, Scotland, 1984. MR 849065 (88c:58073)
  • [3] A. P. Carverhill, Flows of stochastic dynamical systems: Ergodic theory, Stochastics 14 (1985), 273-318. MR 805125 (87c:58059)
  • [4] -, A formula for the Lyapunov numbers of a stochastic flow. Application to a perturbation theorem, Stochastics 14 (1985), 209-226. MR 800244 (86k:93141)
  • [5] -, A "Markovian" approach to the multiplicative ergodic theorem for nonlinear stochastic dynamical systems, Preprint, Mathematics Institute, Univ. of Warwick, Coventry, England, 1984.
  • [6] A. P. Carverhill and K. D. Elworthy, Flows of stochastic dynamical systems: the functional analytic approach, Z. Wahrsch. Verw. Gebiete 65 (1983), 245-267. MR 722131 (85a:58101)
  • [7] A. P. Carverhill, M. Chappell and K. D. Elworthy, Characteristic exponents for stochastic flows, Proc. Conf. 'BIBOS I: Stochastic Processes-Mathematics and Physics', Lecture Notes in Math., Springer-Verlag (to appear). MR 838558 (87k:58287)
  • [8] J. L. Doob, Classical potential theory and its probabilistic counterpart, Grundlehren Math. Wiss., vol. 262, Springer-Verlag, New York, Berlin, Heidelberg and Tokyo, 1984. MR 731258 (85k:31001)
  • [9] K. D. Elworthy, Stochastic dynamical systems and their flows, Stochastic Analysis (A. Friedman and M. Pinsky, eds.), Academic Press, London and New York, 1978, pp. 79-95. MR 517235 (80e:60074)
  • [10] -, Stochastic differential equations on manifolds, London Math. Soc., Lecture Notes in Math., Cambridge Univ. Press, 1982. MR 675100 (84d:58080)
  • [11] -, Stochastic dynamical systems and their Lyapunov exponents, Proceedings of VII ELAM, Simon Bolivar University, Caracus, July 1984, Lecture Notes in Math. (to appear). MR 882009 (88h:58128)
  • [12] A. Friedman, Non-attainability of a set by a diffusion process, Trans. Amer. Math. Soc. 197 (1974), 245-271. MR 0346903 (49:11624)
  • [13] -, Stochastic differential equations and applications, 2 volumes, Academic Press, London and New York, 1975.
  • [14] N. Ikeda and S. Watanabe, Stochastic differential equations and diffusion processes, Kodansha, Tokyo, and North-Holland, Amsterdam, New York and Oxford, 1981. MR 637061 (84b:60080)
  • [15] Yu. Kifer, A multiplicative ergodic theorem for random transformations, Preprint, Institute of Mathematics, Hebrew University of Jerusalem, Jerusalem, 1984. MR 833412 (88c:58039)
  • [16] S. Kobayashi and K. Nomizu, Foundations of differential geometry, Vol. 1, Wiley-Interscience, New York and London, 1963. MR 0152974 (27:2945)
  • [17] -, Foundations of differential geometry, Vol. II, Wiley-Interscience, New York, Chichester, Brisbane and Toronto, 1969.
  • [18] M. P. Malliavin and P. Malliavin, Factorisations et lois limites de la diffusion horizontale au-dessus d'un espace Riemannien symmetrique, Theory du Potential et Analyse Harmonique (J. Farant, ed.), Lecture Notes in Math., vol. 404, Springer-Verlag, 1974.
  • [19] -, Holonomie stochastique au-dessus d'un espace riemannien symetrique, C. R. Acad. Sci. Paris Sér. A 280 (1975), 793-795.
  • [20] P. Malliavin, Champs de Jacobi stochastiques, C. R. Acad. Sci. Paris Sér. A 285 (1977), 789-792. MR 0458513 (56:16713)
  • [21] V. I. Oseledec, A multiplicative ergodic theorem. Lyapunov characteristic exponents for dynamical systems, Trans. Moscow Math. Soc. 19 (1968), 197-231. MR 0240280 (39:1629)
  • [22] M. Pinsky, Stochastic Riemannian geometry, Probabilistic Analysis and Related Topics, vol. 1 (A. T. Bharucha Reid, ed.), Academic Press, London and New York, 1978. MR 0501385 (58:18752)
  • [23] J.-J. Prat, Etude asymptotique et convergence angulaire du mouvement brownien sur une variété à courbure négative, C. R. Acad. Sci. Paris Sér. A 280 (1975), 1539-1542. MR 0388557 (52:9393)
  • [24] M. S. Ragumathan, A proof of Oseledec's multiplicative ergodic theorem, Israel J. Math. 32 (1979), 356-362. MR 571089 (81f:60016)
  • [25] D. Ruelle, Ergodic theory of differentiable dynamical systems, Inst. Hautes Études Sci. Publ. Math., Bures-sur-Yvette, France, 1979. MR 556581 (81f:58031)
  • [26] D. Sullivan, The Dirichlet problem at infinity for a negatively curved manifold, J. Differential Geom. 18 (1983), 723-732. MR 730924 (85m:58177)
  • [27] T. Sunada, Geodesic flows and geodesic random walks, Advanced Studies in Pure Math. 3 (1984), 47-85. MR 758647 (86i:58104)
  • [28] K. Yosida, Functional analysis, 2nd ed., Grundlehren Math. Wiss., vol. 123, Springer-Verlag, Berlin, Heidelberg and New York, 1968. MR 0239384 (39:741)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58G32, 58F11, 60H10

Retrieve articles in all journals with MSC: 58G32, 58F11, 60H10

Additional Information

Keywords: Lyapunov exponents, geodesic flow, stochastic differential equations, Brownian motion, Riemannian manifolds, hyperbolic space, horocycles
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society